Minnesota, 2007

Blizzard in Minnesota, March 1 to 2, 2007

March 1 to 2, 2007 · NWS FGF · 2 events in 2 counties and zones

Wind speeds increased from the evening of the 1st into the evening of the 2nd, causing whiteout conditions from Moorhead to Fergus Falls. No travel was advised, due to zero visibility and snow drifts on roads.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Wind speeds increased from the evening of the 1st into the evening of the 2nd, causing whiteout conditions from Moorhead to Fergus Falls. No travel was advised, due to zero visibility and snow drifts on roads. Many snow plows were pulled, as they could not keep up with the blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 1, 2:47 PM CST, 19 minutes earlier.

Area forecast discussion, Mar 1, 2:47 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
247 PM CST THU MAR 1 2007

...BLIZZARD WARNING WILL BE ISSUED ALONG AND WEST OF THE RED RIVER
VALLEY FROM 04Z FRI-00Z SAT...

.SHORT TERM...
ONGOING WINTER STORM CONTINUES TO BE THE MAIN CHALLENGE...AND WE
WILL BE ISSUING A BLIZZARD WARNING ALONG AND WEST OF THE RED RIVER
VALLEY FROM 04Z FRI-00Z SAT. SNOW AMOUNTS SO FAR HAVE BEEN HIGHEST
IN EASTERN ND...WHERE 6-14 INCHES OF SNOW HAS FALLEN SO FAR. REFER
TO BISLSRFGF FOR FURTHER SNOW AMOUNTS.

LOW PRESSURE CONTINUES TO DEEPEN RAPIDLY THIS AFTERNOON JUST EAST
OF DES MOINES IA...WITH A LARGE DEFORMATION SNOW BAND DEVELOPING
TO THE NW OF THE LOW CENTER. THIS MODERATE TO AT TIMES HEAVY SNOW
WILL CONTINUE TO EXPAND NORTH AND WEST THROUGH THIS EVENING.
MODELS ARE HANDLING THIS STORM VERY WELL...WITH THE NAM HAVING A
BETTER HANDLING ON TIMING AND BANDING POTENTIAL SO WILL UTILIZE.

FOR TONIGHT AND FRIDAY...THE MAIN QUESTION IS WILL WE REACH BLIZZARD
CONDITIONS LATE TONIGHT AND FRIDAY FROM THE VALLEY WEST. MODERATE
TO HEAVY SNOW TONIGHT WILL SPREAD FROM SE TO NW ACROSS THE REGION.
THERE IS A LARGE AND STRONG AREA OF 900-600MB LIFT PER OMEGA/Q
VECTOR/DEFORMATION AND FRONTOGENETICAL FIELDS. IN ADDITION...THERE WILL BE
ENOUGH INSTABILITY FOR BANDING OF SNOW...WITH NEGATIVE EPV NOTED
BELOW 850 MB. THIS COUPLED WITH ISENTROPIC LIFT IN A TROWAL NEAR
700MB WILL MEAN HEAVY SNOW BANDING WITHIN A LARGE DEFORMATION SNOW
FIELD. THEREFORE...EXPECT MOST AREAS TO RECEIVE ANOTHER 4-9 INCHES
OF SNOW TONIGHT...WITH LOCALIZED HIGHER AMOUNTS POSSIBLE IN
EASTERN ND NEAR HEAVIER/PERSISTENT SNOW BANDS. THE ONLY AREA THAT
WONT SEE AS MUCH SNOW WILL BE THE BDE/ROX AREA...WHERE DRIER AIR
IS ADVECTING IN FROM THE NORTH AND EAST. WE WILL KEEP THIS AREA IN
CURRENT WINTER STORM WARNING...SINCE THE FAR SOUTHERN PARTS OF THE
COUNTY SHOULD REACH CRITERIA BY TOMORROW EVENING.

WINDS WILL ALSO INCREASE WITH ABOUT 30-35KT TO MIX TO SFC LATE
TONIGHT AND FRIDAY. THEREFORE...WITH BLIZZARD CONDITIONS A GOOD
BET...WE WILL ISSUE THE BLIZZARD HEADLINE. WE MAY NOT GET THE TRUE
SUSTAINED OR FREQUENTS GUSTS TO 35MPH...BUT IT WILL BE CLOSE
ENOUGH ALONG WITH HEAVY SNOW TO JUSTIFY IT ALONG AND WEST OF THE
VALLEY.

THE FRIDAY MORNING COMMUTE MAY BE IMPOSSIBLE FOR SOME PEOPLE...AS
COUNTRY ROADS IN EASTERN ND MAY BECOME IMPASSABLE WITH WHITEOUT
CONDITIONS LIKELY. SNOW SHOULD SLOWLY TAPER OFF BY FRIDAY AFTERNOON
FROM NORTH TO SOUTH...ALTHOUGH IF THE LOW STALLS OUT MORE THAN
MODELS PROG...WHICH IS POSSIBLE...THEN SNOW/BLOWING SNOW MAY LINGER
INTO THE EVENING. WINDS BECOME BETTER LINKED BY FRIDAY EVENING...AND
HEADLINES WILL BE NEEDED THEN AS WELL. FOR NOW WON/T EXTEND
HEADLINES INTO TOMORROW EVENING...BUT THIS WILL NEED TO BE
ADDRESSED AS WE MOVE THROUGH THIS PROLIFIC SNOW STORM.

THE SAT-SUN TIME FRAME WILL BE QUITE WITH TEMPS SLIGHTLY BELOW
NORMAL...GIVING US TIME TO DIG-OUT FROM THIS MAJOR WINTER STORM.

.LONG TERM (MON-THU)...NW/ZONAL UPPER FLOW TO BE IN PLACE THROUGH
PERIOD. MAIN CHALLENGE WILL BE TRACK OF CLIPPER SYSTEMS. MODELS
AGREE ON ONE FOR TUE AND WILL LEAVE -SN MENTION IN THE FORECAST.
REMAINDER OF PERIOD LESS CERTAIN WITH CLIPPER TRACKS AND WILL LEAVE
DRY UNTIL MODELS CAN COME TO AN AGREEMENT. TEMPERATURE NEAR TO ABOVE
NORMAL REASONABLE GIVEN SYNOPTIC PATTERN.

&&

.AVIATION...SNOW WILL INCREASE IN INTENSITY AGAIN TONIGHT WITH
GENERAL 1-2SM VSBY AND PERIODIC BANDS REDUCING VSBY FURTHER.
CEILINGS WILL VARY DEPENDING ON SNOW INTENSITY. WINDS WILL INCREASE
TO NEAR 20KTS WITH HIGHER GUSTS AND FURTHER REDUCE VSBY/CEILINGS IN
BLSN.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING UNTIL 10 PM CST THIS EVENING FOR NDZ006>008-
     014>016-024-026>030-038-039-049-052>054.

     BLIZZARD WARNING FROM 10 PM THIS EVENING TO 6 PM CST FRIDAY FOR
     NDZ006>008-014>016-024-026>030-038-039-049-052>054.

MN...WINTER STORM WARNING UNTIL 10 PM CST THIS EVENING FOR MNZ001>004-
     007-029.

     BLIZZARD WARNING FROM 10 PM THIS EVENING TO 6 PM CST FRIDAY FOR
     MNZ001>004-007-029.

     WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR MNZ005-006-008-
     009-013>017-022>024-027-028-030>032-040.

&&

DK/TG
Hazardous weather outlook, Mar 1, 6:48 AM CST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
648 AM CST THU MAR 1 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021300-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
648 AM CST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNINGS REMAIN IN EFFECT FOR EASTERN NORTH DAKOTA
AND NORTHWEST AND WEST CENTRAL MINNESOTA UNTIL 6 PM FRIDAY. ONE
WAVE OF SNOW MOVED NORTHWEST THROUGH THE AREA OVERNIGHT DUMPING AN
ADDITIONAL 3 TO 7 INCHES OF SNOW IN MANY AREAS...WITH THE
EXCEPTION FOR AREAS AROUND ROSEAU AND BAUDETTE WHICH SAW LITTLE OR
NO SNOW. THERE WILL BE A BRIEF BREAK IN THE SNOW THIS MORNING INTO
EARLY AFTERNOON BEFORE ANOTHER AREA OF MODERATE TO OCCASIONALLY
HEAVY SNOW MOVES BACK INTO THE AREA FOR LATE TODAY AND TONIGHT.
THIS SECOND SURGE OF SNOW IS ASSOCIATED WITH AN AREA OF LOW
PRESSURE WHICH WILL MOVE FROM SOUTH CENTRAL IOWA INTO SOUTHWEST
WISCONSIN BY LATE TONIGHT. WINDS WILL TURN TO THE NORTHEAST AND
NORTH TONIGHT AND INCREASE TO 15 TO 30 MPH LATE TONIGHT CAUSING
EXTENSIVE BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE SNOW WILL END FROM NORTH TO SOUTH ON FRIDAY.  TOTAL SNOWFALL
FOR THIS EVENT FROM WEDNESDAY THROUGH FRIDAY WILL RANGE FROM
AROUND 4 TO 6 INCHES IN THE BAUDETTE AREA TO 10 TO 18 INCHES OVER
THE REMAINDER OF THE AREA. NORTH WINDS OF 20 TO 30 MPH WITH GUSTS
TO 35 MPH WILL OCCUR FRIDAY CREATING EXTENSIVE BLOWING AND
DRIFTING SNOW AND REDUCED VISIBILITIES IN OPEN COUNTRY.

THE SYSTEM WILL MOVE EAST AND SNOW WILL END FRIDAY AFTERNOON AND
EVENING WITH WINDS DIMINISHING LATE FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

CALL IN YOUR SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN
GRAND FORKS.

DTR

In the hours before

Local storm report, Mar 1, 1:17 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
117 PM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY SNOW       2 N HANSBORO            48.98N 99.38W
03/01/2007  M8.0 INCH        TOWNER             ND   CO-OP OBSERVER

1200 PM     HEAVY SNOW       2 SE LEAL               47.08N 98.28W
03/01/2007  E12.0 INCH       BARNES             ND   CO-OP OBSERVER

1200 PM     HEAVY SNOW       2 S BUFFALO             46.89N 97.55W
03/01/2007  E13.0 INCH       CASS               ND   CO-OP OBSERVER

1200 PM     HEAVY SNOW       GRACETON                48.74N 94.84W
03/01/2007  E7.0 INCH        LAKE OF THE WOODS  MN   TRAINED SPOTTER

1200 PM     HEAVY SNOW       DEVILS LAKE             48.11N 98.87W
03/01/2007  E9.0 INCH        RAMSEY             ND   TRAINED SPOTTER

1200 PM     HEAVY SNOW       MADDOCK                 47.96N 99.53W
03/01/2007  E13.0 INCH       BENSON             ND   TRAINED SPOTTER

1200 PM     HEAVY SNOW       LAKOTA                  48.04N 98.35W
03/01/2007  E6.0 INCH        NELSON             ND   TRAINED SPOTTER

1200 PM     HEAVY SNOW       CANDO                   48.49N 99.20W
03/01/2007  E8.0 INCH        TOWNER             ND   TRAINED SPOTTER

1200 PM     HEAVY SNOW       FINLEY                  47.51N 97.84W
03/01/2007  E8.0 INCH        STEELE             ND   TRAINED SPOTTER

1200 PM     HEAVY SNOW       LEONARD                 47.65N 95.27W
03/01/2007  E8.0 INCH        CLEARWATER         MN   TRAINED SPOTTER

1200 PM     HEAVY SNOW       ADA                     47.30N 96.51W
03/01/2007  E5.0 INCH        NORMAN             MN   LAW ENFORCEMENT

1200 PM     HEAVY SNOW       MAHNOMEN                47.31N 95.97W
03/01/2007  E4.0 INCH        MAHNOMEN           MN   LAW ENFORCEMENT

1200 PM     HEAVY SNOW       CLEARBROOK              47.69N 95.43W
03/01/2007  E5.0 INCH        CLEARWATER         MN   TRAINED SPOTTER

1200 PM     SNOW             BLACKDUCK               47.73N 94.55W
03/01/2007  E2.0 INCH        BELTRAMI           MN   TRAINED SPOTTER

1200 PM     SNOW             EMMAVILLE               47.07N 94.98W
03/01/2007  E3.0 INCH        HUBBARD            MN   TRAINED SPOTTER

1200 PM     HEAVY SNOW       PARK RAPIDS             46.92N 95.06W
03/01/2007  E5.0 INCH        HUBBARD            MN   LAW ENFORCEMENT

1200 PM     HEAVY SNOW       3 S WADENA              46.40N 95.13W
03/01/2007  M3.5 INCH        WADENA             MN   CO-OP OBSERVER

1200 PM     SNOW             GATZKE                  48.42N 95.78W
03/01/2007  E2.0 INCH        MARSHALL           MN   TRAINED SPOTTER

1200 PM     SNOW             ROSEAU                  48.85N 95.76W
03/01/2007  E1.0 INCH        ROSEAU             MN   LAW ENFORCEMENT

1200 PM     HEAVY SNOW       2 N THIEF RIVER FALLS   48.14N 96.18W
03/01/2007  M6.0 INCH        PENNINGTON         MN   CO-OP OBSERVER

1200 PM     HEAVY SNOW       FOREST RIVER            48.22N 97.47W
03/01/2007  E6.0 INCH        WALSH              ND   TRAINED SPOTTER

1255 PM     HEAVY SNOW       VALLEY CITY             46.92N 98.01W
03/01/2007  E9.0 INCH        BARNES             ND   TRAINED SPOTTER

&&

MEWENS
Local storm report, Mar 1, 1:46 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
146 PM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY SNOW       NASH                    48.47N 97.51W
03/01/2007  E7.0 INCH        WALSH              ND   TRAINED SPOTTER

1200 PM     HEAVY SNOW       NEW ROCKFORD            47.68N 99.14W
03/01/2007  E10.0 INCH       EDDY               ND   TRAINED SPOTTER

1200 PM     HEAVY SNOW       N LEONARD               46.65N 97.25W
03/01/2007  E8.0 INCH        CASS               ND   TRAINED SPOTTER

1200 PM     HEAVY SNOW       DEVILS LAKE             48.11N 98.87W
03/01/2007  E8.0 INCH        RAMSEY             ND   TRAINED SPOTTER

&&
CORRECTED TO REMOVE GRACETON IN LAKE OF THE WOODS COUNTY AND ADD NEW
ROCKFORD IN EDDY COUNTY NORTH DAKOTA AND NASH IN WALSH COUNTY NORTH
DAKOTA.

MEWENS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Clay

When
March 1, 3:06 PM CST to March 2, 9:00 PM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Blizzard, Wilkin

When
March 1, 3:06 PM CST to March 2, 9:00 PM CST
Where
Wilkin forecast zone
Reported by
AWOS
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20787, 20788.